Table of Contents Author Guidelines Submit a Manuscript
Abstract and Applied Analysis
Volume 2011, Article ID 432961, 10 pages
http://dx.doi.org/10.1155/2011/432961
Research Article

Approximation of Analytic Functions by Chebyshev Functions

1Mathematics Section, College of Science and Technology, Hongik University, Jochiwon 339-701, Republic of Korea
2Department of Mathematics, National Technical University of Athens, Zografou Campus, 15780 Athens, Greece

Received 7 May 2011; Accepted 11 July 2011

Academic Editor: Yong Zhou

Copyright © 2011 Soon-Mo Jung and Themistocles M. Rassias. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We solve the inhomogeneous Chebyshev's differential equation and apply this result for approximating analytic functions by the Chebyshev functions.

1. Introduction

Let be a normed space over a scalar field , and let be an open interval, where denotes either or . Assume that , and are given continuous functions and that is an times continuously differentiable function satisfying the inequality for all and for a given . If there exists an times continuously differentiable function satisfying and for any , where is an expression of with , then we say that the above differential equation has the Hyers-Ulam stability. For more detailed definitions of the Hyers-Ulam stability, we refer the reader to [17].

Obłoza seems to be the first author who has investigated the Hyers-Ulam stability of linear differential equations (see [8, 9]). Here, we will introduce a result of Alsina and Ger [10]. They proved that if a differentiable function satisfies the inequality , where is an open subinterval of , then there exists a constant such that for any . Their result was generalized by Takahasi et al. Indeed, it was proved in [11] that the Hyers-Ulam stability holds true for the Banach space valued differential equation (see also [12, 13]).

Moreover, Miura et al. [14] investigated the Hyers-Ulam stability of th order linear differential equation with complex coefficients. They [15] also proved the Hyers-Ulam stability of linear differential equations of first order, , where is a continuous function.

Jung also proved the Hyers-Ulam stability of various linear differential equations of first order [1619]. Moreover, he applied the power series method to the study of the Hyers-Ulam stability of Legendre's differential equation (see [20, 21]). Recently, Jung and Kim tried to prove the Hyers-Ulam stability of the Chebyshev's differential equation for all . However, the obtained theorem unfortunately does not describe the Hyers-Ulam stability of the Chebyshev's differential equation in a strict sense (see [22]).

In Section 2 of this paper, by using the ideas from [2026], we investigate the general solution of the inhomogeneous Chebyshev's differential equation of the form where is a given positive integer. Section 3 will be devoted to the investigation of the Hyers-Ulam stability and an approximation property of the Chebyshev functions.

2. Inhomogeneous Chebyshev’s Equation

Every solution of the Chebyshev's differential equation (1.3) is called a Chebyshev function. The Chebyshev's differential equation has regular singular points at −1, 1, and , and it plays a great role in physics and engineering. In particular, this equation is most useful for treating the boundary value problems exhibiting certain symmetries.

In this section, we set and define, for all , where we refer to (1.4) for the 's and we follow the convention . We can easily check that 's satisfy the following relation: for any .

Theorem 2.1. Assume that is a positive integer and the radius of convergence of the power series is . Let . Then, every solution of the Chebyshev's differential equation (1.4) can be expressed by where is a Chebyshev function and the 's are given in (2.1).

Proof. It is not difficult to see that, if and , then Hence, we have with . If , then it follows from (2.1) that We now suppose . Then it holds true that , and we have Hence, we conclude from the above two inequalities that for all , where we set
On the other hand, if and , then Hence, we get with . If , then it follows from (2.1) that If , then we have , and it follows from (2.1) that since and hence . Furthermore, we have Thus, we may conclude from the last two inequalities that for any , where Let be an arbitrary positive number less than . Then it follows from (2.7) and (2.13) that for any .
Because of , we obtain for all . Thus, we have for all . Since is arbitrarily given with , inequality (2.17) holds true for all . Moreover, the power series is absolutely convergent on . Hence, we conclude that for all . That is, the power series is convergent for each .
We will now prove that satisfies the inhomogeneous Chebyshev's differential equation (1.4) for all . If we substitute for in (1.4), then it follows from (2.2) that for all . That is, is a particular solution of the inhomogeneous Chebyshev's differential equation (1.4), and hence every solution of (1.4) can be expressed by where is a Chebyshev function.

3. Approximate Chebyshev Differential Equation

In this section, let and be constants. We denote by the set of all functions with the following properties: (a) is expressible by a power series whose radius of convergence is at least ; (b) for any , where for all and set .

We now investigate the (local) Hyers-Ulam stability problem of the Chebyshev differential equation. More precisely, we try to answer the question, whether there exists a Chebyshev function near any approximate Chebyshev function.

Theorem 3.1. Let be a positive integer, and assume that a function satisfies the differential inequality for all and for some . Let . Then there exists a Chebyshev function such that for all , where the constant is defined in (2.8).

Proof. It follows from (a) and (b) that for all (cf. (2.19)). Moreover, by using (b) and (3.2), we get for any .
According to Theorem 2.1 and (3.4), can be written as for all , where is some Chebyshev function and 's are given in (2.1). It moreover follows from (2.17) and (3.5) that for all .

If is assumed to be less than 1, then and Theorem 3.1 implies the Hyers-Ulam stability of the Chebyshev's differential equation (1.3).

Remark 3.2. We give some values for , , , and in Table 1.

tab1
Table 1

Corollary 3.3. Let be a positive integer, and assume that a function satisfies the differential inequality (3.2) for all and for some . Let . Then there exists a Chebyshev function such that as .

Acknowledgments

This research was supported by the Basic Science Research Program through the National Research Foundation of Korea (NRF) funded by the Ministry of Education, Science and Technology (no. 2011-0004919).

References

  1. S. Czerwik, Functional Equations and Inequalities in Several Variables, World Scientific Publishing Co. Inc., River Edge, NJ, 2002. View at Publisher · View at Google Scholar
  2. D. H. Hyers, “On the stability of the linear functional equation,” Proceedings of the National Academy of Sciences of the United States of America, vol. 27, pp. 222–224, 1941. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  3. D. H. Hyers, G. Isac, and T. M. Rassias, Stability of Functional Equations in Several Variables, Progress in Nonlinear Differential Equations and their Applications, 34, Birkhäuser, Boston, Mass, USA, 1998.
  4. D. H. Hyers and T. M. Rassias, “Approximate homomorphisms,” Aequationes Mathematicae, vol. 44, no. 2-3, pp. 125–153, 1992. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  5. S.-M. Jung, Hyers-Ulam-Rassias Stability of Functional Equations in Nonlinear Analysis, vol. 48 of Springer Optimization and Its Applications, Springer, New York, NY, USA, 2011.
  6. T. M. Rassias, “On the stability of the linear mapping in Banach spaces,” Proceedings of the American Mathematical Society, vol. 72, no. 2, pp. 297–300, 1978. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  7. S. M. Ulam, Problems in Modern Mathematics, Science Editions John Wiley & Sons, New York, NY, USA, 1964.
  8. M. Obloza, “Hyers stability of the linear differential equation,” Rocznik Naukowo-Dydaktyczny. Prace Matematyczne, vol. 14, no. 13, pp. 259–270, 1993. View at Google Scholar · View at Zentralblatt MATH
  9. M. Obłoza, “Connections between Hyers and Lyapunov stability of the ordinary differential equations,” Rocznik Naukowo-Dydaktyczny. Prace Matematyczne, no. 14, pp. 141–146, 1997. View at Google Scholar · View at Zentralblatt MATH
  10. C. Alsina and R. Ger, “On some inequalities and stability results related to the exponential function,” Journal of Inequalities and Applications, vol. 2, no. 4, pp. 373–380, 1998. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  11. S.-E. Takahasi, T. Miura, and S. Miyajima, “On the Hyers-Ulam stability of the Banach space-valued differential equation y=λy,” Bulletin of the Korean Mathematical Society, vol. 39, no. 2, pp. 309–315, 2002. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  12. T. Miura, “On the Hyers-Ulam stability of a differentiable map,” Scientiae Mathematicae Japonicae, vol. 55, no. 1, pp. 17–24, 2002. View at Google Scholar
  13. T. Miura, S.-M. Jung, and S.-E. Takahasi, “Hyers-Ulam-Rassias stability of the Banach space valued linear differential equations y=λy,” Journal of the Korean Mathematical Society, vol. 41, no. 6, pp. 995–1005, 2004. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  14. T. Miura, S. Miyajima, and S.-E. Takahasi, “Hyers-Ulam stability of linear differential operator with constant coefficients,” Mathematische Nachrichten, vol. 258, pp. 90–96, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  15. T. Miura, S. Miyajima, and S.-E. Takahasi, “A characterization of Hyers-Ulam stability of first order linear differential operators,” Journal of Mathematical Analysis and Applications, vol. 286, no. 1, pp. 136–146, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  16. S.-M. Jung, “Hyers-Ulam stability of linear differential equations of first order,” Applied Mathematics Letters, vol. 17, no. 10, pp. 1135–1140, 2004. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  17. S.-M. Jung, “Hyers-Ulam stability of linear differential equations of first order. II,” Applied Mathematics Letters, vol. 19, no. 9, pp. 854–858, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  18. S.-M. Jung, “Hyers-Ulam stability of linear differential equations of first order. III,” Journal of Mathematical Analysis and Applications, vol. 311, no. 1, pp. 139–146, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  19. S.-M. Jung, “Hyers-Ulam stability of a system of first order linear differential equations with constant coefficients,” Journal of Mathematical Analysis and Applications, vol. 320, no. 2, pp. 549–561, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  20. S.-M. Jung, “Legendre's differential equation and its Hyers-Ulam stability,” Abstract and Applied Analysis, vol. 2007, Article ID 56419, 14 pages, 2007. View at Google Scholar · View at Zentralblatt MATH
  21. S.-M. Jung, “Approximation of analytic functions by Legendre functions,” Nonlinear Analysis, vol. 71, no. 12, pp. e103–e108, 2009. View at Publisher · View at Google Scholar
  22. S.-M. Jung and B. Kim, “Chebyshev's differential equation and its Hyers-Ulam stability,” Differential Equations & Applications, vol. 1, no. 2, pp. 199–207, 2009. View at Google Scholar · View at Zentralblatt MATH
  23. S.-M. Jung, “Approximation of analytic functions by Airy functions,” Integral Transforms and Special Functions, vol. 19, no. 11-12, pp. 885–891, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  24. S.-M. Jung, “Approximation of analytic functions by Hermite functions,” Bulletin des Sciences Mathématiques, vol. 133, no. 7, pp. 756–764, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  25. B. Kim and S.-M. Jung, “Bessel's differential equation and its Hyers-Ulam stability,” Journal of Inequalities and Applications, vol. 2007, Article ID 21640, 8 pages, 2007. View at Google Scholar · View at Zentralblatt MATH
  26. T. M. Rassias, H. M. Srivastava, and A. Yanushauskas, Topics in Polynomials of One and Several Variables and Their Applications, World Scientific Publishing, River Edge, NJ, USA, 1993, Volume Dedicated to the Memory of P. L. Chebyshev.